Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Starting on Topomax for Migraines. Advice anyone?

Posted by JohnX2 on November 12, 2001, at 17:41:21

In reply to Re: Starting on Topomax for Migraines. Advice anyone? inky, posted by Mitch on November 7, 2001, at 23:12:02


Hi,

Topomax is one of the few anti-convulsants I have
not tried. I have chronic tension headache and
bruxism and lately was suggested baclofen. But
my older neurologist thouht Topomax may help.
I never got substantial relief from the other
anti-convulsants, but i am currently taking lamictal
and klonopin is the main releaver of my headaches.
When I looked into topomax I saw it worked very
differently than lamictal and it had action at the
GabaA receptor increasing Cl- conductance which is
also what klonopin does. So I was still thinking it
may be good to try, especially given the latest buzz
regarding it being a good adjunct to lamictal.

Any thoughts?

Thanks,
john

> > Hi,
> >
> > I just started (last night first dose) on Topomax as a migraine prophylaxis.
> >
> > I don't have a history of any psychological disorders. just found this site through a Google search and you guys sound really knowledgeable.
> >
> > I've had migraines for most of my adult life and in the last few months they've become daily occurences. I've been taking Zomig and Ibuprofen to combat attacks -- have tried lots of other meds, too, both preventive and "abortive."
> >
> > My doctor, a headache specialist, recommended Topomax based on some very favorable results in his other patients.
> >
> > I'm a bit worried about side effects. They started me on 15 mg/day to increase by 15 mg each week until either the daily migraines go away or I reach 90 mg/day.
> >
> > I'm not taking any other neurological drugs.
> >
> > I'm a bit worried about the side effects. I do feel a bit groggy today but I don't know if it's from the Topomax. Is this commmon? Does it go away?
> >
> > My doctor mentioned tingling fingers, loss of mental acuity, depression, weight loss (not a negative in my opinion!) and dehydration.
> >
> > Has anyone experienced any of these? I'm particularly worried about the loss of mental acuity and grogginess since I need my brain power! I'm also worried about depression because I've seen what a horrible disease that can be.
> >
> > And I'd like to know if the side effects tend to go away with time. If so, how long does it take?
> >
> > If anyone has any advice, comments, experiences, etc. on taking Topomax for migraines, I'd appreciate it.
> >
> > Thanks!
>
>
> Hi Inky,
>
> It seems that more anti-epielpsy meds are starting to be used for migraine prophylaxis. I know Depakote has been used for that and has an approvable indication for that purpose.
>
> I have tried Topamax for my bipolar. Lots of others here have tried it as well for various things (mostly bipolar disorder). All I can say is that it *can* cause some fairly bad cognitive dulling effects. I wouldn't say that it is all that "depressogenic". As with many meds nowadays you have to start low and go slow with dose increases. I made it up to 50mg/day for a while with other meds added on and I was pretty foggy-headed. Many people here have had little trouble with that if you hang with a dose long enough before you increase it. 15mg to start was where I started. I would continue taking the 15mg/day dose until the "tiredness" or whatever seems to abate *before* you go up a notch in the dosage FWIW,
>
> Mitch


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:JohnX2 thread:50878
URL: http://www.dr-bob.org/babble/20011104/msgs/83997.html